A little help from counselling for Graves disease

Hello,

I'm hyper - Graves - on Carbimazole 5 mg and my results have been normal for almost 4 months. Nevertheless, I still have strong anxieties and insomnia and huge difficulties to manage my stress, especially at work. I spoke to my GP who told me it would come to pass... I'm thinking about counselling and behavioural therapy. I know that hyper are rare here but did some of you had counselling? If so, which type? Thanks!

12 Replies

oldestnewest
  • I have graves and trust me you don't need counseling you need medicating correctly. "normal" is a word that strikes fear in my heart, if you are still symptomatic then you are not on the correct dose 5mcg is a tiny dose I took 40!! Ask for a copy of your results

  • I have a copy of all my results and my THS is at 1.24 and my T4 at 15 - I had 4 blood tests since December, all giving the same result. I started with 15mg of Carbimazole in September, went almost hypo 2 months later, then I took 10mg for 4 weeks and my endo had to cut to 5mg just before Christmas.

    I used to be tested in France every 3 years - it's done routinely - and my THS used to be around 1.7 - since my early 20s. My THS is close to my pre-Graves level at the moment. That's why I wrote "normal results".

  • In terms of counselling, it might help until you sort out your medication, who suggested you to see a counsellor? CBT is vey good, it wont take away the anxiety or stresss but will help you cope with graves until you get futher assistance.

    x

  • Hi Merissa,

    It's my own idea as my medication won't be changed - 5mg is my stabilisation dose, my endo is not going to change it.

  • I have Graves and have to agree that you probably don't need counselling. I had all the symptoms you mention, before I was diagnosed and all the while I remained hyper.

    I have just dropped my dose of Carbimazole to 5mg (started on 40mg) as still experiencing hypo symptoms. I wont be able to tell if this dose will suit for at least another few weeks, or whether I will have to either drop further or try without to see if I am in remission (miracles sometimes happen!)

    Which Graves symptoms, if any, have improved on the dose you are on now?

  • Hello Silver,

    All symptoms have diseappeared very quickly - within 2 weeks of treatment. I have no symptoms at all anymore except the anxieties. That's why I think I need counselling. I have been hyper for 3 years before being diagnosed and the anxieties I suffered were terrible. I guess some of them remain and Carbimazole won't help get rid of them.

  • You might well benefit from some form of 'talking therapy'. Once the anxieties take hold it can be difficult to stop the patterning that the body becomes adjusted to - no matter if the meds are keeping the bloods under control. I had horrid panic attacks and it look time and effort to deal with those at an emotional/mental level. Although I felt I had a lot of information/tips which I could use to relax etc I was still struggling with panic attacks upon rising. Dr P also confirmed his thinking....you have to work on the body to stop the patterning of the anxiety. I found a really lovely lady and had some hypnotherapy sessions....and it really helped. For me she gave me an individual tape I could listen to and also my 'affirmation' before going to sleep....it is ok for me to go to sleep and I will awake refreshed ready to start a new joyful day......etc I used whatever phrases I wanted to. And also switching on to her tape as soon as I woke. It was all very effective for me. My fears/anxieties were deep-rooted and related to childhood fears. The thyroid flipping just brought to the surface 'stuff' I had buried. At least that's my theory....

    :-)

  • Hello Celora,

    At last, someone that understands me! I'm sorry your suffered from the same problems. I'm thinking about hypnotherapy too and I have already started relaxation sessions with tapes - well podcasts ;-)

    I had panic attacks too - in stations, tube etc - and I managed to stop them but I still feel very anxious in those situations.

    I thought too at first when I started Carbi that the anxieties would go away as easily as the palpitations for example. My endo told me it would be more difficult to get rid from the anxieties. I didn't believe him, I was wrong.

  • Hi Nathalie!

    No you're not wrong...you will be o.k. again! A friend whose thyroid also flipped had anxiety/panic issues and she called them 'irrational thoughts and feelings'....it has left her not able to drive herself long distances - she feels much safer on a bus or train - and she has accepted the situation.

    I was a bit of a worrier - but nothing prepared me for a debilitating panic attack that had me going grey....shivering...unable to articulate words....rubbery legs....and such an overwhelming feeling of terror. Then when it happened the next morning and lasted about four hours....I was asked to go to the surgery where blood tests were taken. I felt totally un-connected with myself....the poor nurse had to hold me as I walked along the corridor!

    The body likes to work to a pattern....and if a new pattern takes hold then it becomes used to that....even if it is detrimental to us.

    Good news about the palps though, like me they have gone...which was also scary trying to cope with a heart skipping and jumping about all over the place.

    I felt safe at home and in my garden and fortunately I am retired. Dog walking became difficult on some days - and I love being out in the woods etc. So I made sure I only went out with my hubby initially....even though I had to force myself to go.

    Writing up exactly how you feel during an attack might help highlight some issues that you could work on. For instance....is it because there are a lot of people around? Are you in an enclosed space? Are you anxious about being on your own? Loud noises? If you can look at the problem....then it might help. I used to tell my terror to 'go away'....sometimes a little more explicit! I just sort of befriended my terror....saying that I was strong enough, in a safe environment....and nothing could harm/frighten me. It was, after all, only my imagination...and 'the talking monkeys' trying to derail me!

    Now I can go out and about, drive myself, go dog walking etc on my own and it is lovely to have that feeling of being me again.

    You'll get there....be patient and gentle with yourself....cheer yourself on when you have the good days and just accept the bad days as a blip.

    Somebody painted an interesting idea for me....sometimes we need to sit at the crossroads with the light at amber before we can move forwards....the light will turn green and we'll be off and going/doing again.

    Take care.

    ;-) Carole

  • Thanks a lot Carole for this long message. I'm glad to have a support and understanding from you. I don't want to become like your friend and give up my old life. For example, I do a lot of sports but I developped a social phobia when hyper and I couldn't go to the gym anymore. Well, it was tough at first but now I enjoy going to the gym again. Green light for the gym. The rest will follow I guess. Thanks again for your support! :-) Nathalie.

  • Absolutely right Nathalie....you have a good positive approach which will really help you move forwards. I had some really 'bonkers' moments....not even able to make decisions! Would you like a 2pm or 4.30pm appointment? Would render me speechless....until I decided to stop that irrational nonsense....I would turn the tablets....and say you decide! I was unable to read for quite a few weeks....the words just kept jumping all over the page. Very strange 'happenings'. We need to be able to take the pressure off all sorts of things when hyper. So always remember to be gentle with yourself and treat yourself as you would a poorly child or pet....lots of cuggles and lots of 'well done...I've had a good day'....and a nice bunch of Spring flowers to make you smile.

    And when you are at the gym you can take real pleasure from being able to do that again....as I do out with the dogs...even in the worst of weathers!

    Take care and any time you want some extra support/hugs....I'm here!

    :-)Carole

  • For example, I suffered from a lack of concentration during my 3 years of hyper and made mistakes at work. As a result, I lost self-confidence, which is now a source of stress and anxieties at work. I think the longer one stays hyper, the longer it takes to get rid of the psychological damages done by the hyper period.

You may also like...